Doctors told to use caution when prescribing antbiotics for children


According to a September report by the U.S. Centers for Disease Control and Prevention (CDC), at least 2 million people in the United States develop serious bacterial infections that are resistant to one or more types of antibiotics each year, and at least 23,000 die from the infections. (Reuters)

Pediatricians should carefully evaluate kids with ear infections, runny noses and sore throats before giving them antibiotics, a panel of doctors said Monday.

Antibiotics will help shorten kids’ sickness only if their symptoms are caused by bacteria and not by a virus, the American Academy of Pediatrics Committee on Infectious Diseases noted.

Studies show that many children and adults are given the drugs for coughs and colds caused by viruses. That increases the risk of antibiotic resistance without doing patients any good.

“People tend to not recognize how big of a problem this is,” said Theoklis Zaoutis, a member of the committee and an infectious-disease specialist at the Children’s Hospital of Philadelphia.

According to the Centers for Disease Control and Prevention, at least 2 million Americans get infected with antibiotic-resistant bacteria each year and 23,000 die as a result. Any antibiotic use, appropriate or not, contributes to this risk.

Antibiotics can also lead to side effects such as diarrhea and rashes, and they occasionally cause severe allergic reactions.

For ear infections, toddlers who have severe pain and infections in both ears are most likely to benefit from the drugs, the committee said.

But in most cases, symptoms will go away on their own. Antibiotics for runny noses and coughs should be used when symptoms are severe, have been around for a long time or are getting worse. When kids have a sore throat, pediatricians should test for strep throat only those with certain symptoms, such as a fever and swollen lymph nodes or tonsils.

When antibiotics are justified, the committee recommended that doctors prescribe amoxicillin or amoxicillin with clavulanate to kids with ear infections and sinusitis.

That combination causes diarrhea or other stomach problems in a quarter to half of patients, said Jeffrey Linder, an assistant professor at Brigham and Women’s Hospital in Boston.

“If you’re going to take something that has that high a rate of adverse event, you should be pretty darn sure it’s going to help you,” he said.

— Reuters

Comments
Show Comments
Most Read National

national

health-science

Success! Check your inbox for details.

See all newsletters